Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 17  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
E-IJD® - CORRESPONDENCE
Year : 2022  |  Volume : 67  |  Issue : 3  |  Page : 317
Linear fixed drug eruptions to Levofloxacin: An unusual morphologic pattern


Department of Dermatology, R.N.T. Medical College, Udaipur, Rajasthan, India

Date of Web Publication22-Sep-2022

Correspondence Address:
Lalit K Gupta
Department of Dermatology, R.N.T. Medical College, Udaipur, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.ijd_879_21

Rights and Permissions



How to cite this article:
Gupta LK. Linear fixed drug eruptions to Levofloxacin: An unusual morphologic pattern. Indian J Dermatol 2022;67:317

How to cite this URL:
Gupta LK. Linear fixed drug eruptions to Levofloxacin: An unusual morphologic pattern. Indian J Dermatol [serial online] 2022 [cited 2022 Sep 30];67:317. Available from: https://www.e-ijd.org/text.asp?2022/67/3/317/356767




Sir,

Fixed drug eruption (FDE) is a distinct type of adverse cutaneous drug eruption characterised by a well-demarcated round-to-oval erythematous patch or plaque that recurs at the same site as a result of systemic exposure to causative drugs in susceptible individuals and resolves with post-inflammatory hyperpigmentation. It is a common and familiar entity to all dermatologists, but FDE presenting in a linear pattern is rare. We report a case of linear fixed drug eruption due to levofloxacin.

A 45-year-old male presented with 5 days' history of multiple well-defined dusky red to violaceous, round-to-oval macules in linear configuration over the right shoulder and right arm [Figure 1]a. The patient gave a history of taking oral levofloxacin, paracetamol and cetirizine 2 days before the appearance of skin lesions, for upper respiratory tract infection. There was no history of similar lesions in the past. Histopathological examination revealed mild acanthosis and spongiosis in the epidermis. Papillary dermis showed mild oedema and perivascular inflammatory infiltrate predominantly composed of lymphocytes and few eosinophils. Focal red cell extravasation was also present in the papillary dermis [Figure 1]b and [Figure 1]c.
Figure 1: (a) Multiple well-defined, dusky red-to-violaceous, round-to-oval macules in linear configuration over the right shoulder and right arm. (b) Dermis shows mild stromal oedema and perivascular inflammatory cell infiltration (H and E, 4×). (c) Epidermis showed mild acanthosis and spongiosis without vesiculation along with basal cell melanisation. Papillary dermis shows perivascular inflammatory cell infiltration predominantly composed of lymphocytes with few eosinophils (H and E, 10×)

Click here to view


The rest of the skin, mucosae, nails, hair and systemic examination was unremarkable. Routine haematological and biochemical investigations were also normal. The patient was given a short course of oral prednisolone and topical clobetasol for 7 days which caused significant improvement in symptoms. Once the lesions completely subsided, the patient was subjected to an oral drug challenge with all the suspected drugs. There was development of similar lesions at the previous site following the intake of levofloxacin. The causality score as assessed by the Naranjo scale was 9, which signifies a 'definite' causal relationship between the drug administered and adverse drug reaction. The causality as assessed by the WHO-UMC method was 'certain'.

Delayed type hypersensitivity reaction mediated by CD8+ T cells is considered to play a key role in the pathogenesis of FDE. Epidermal CD8+ memory T cells, which are retained in the lesions, get reactivated on rechallenge.[1] The exact patho-mechanism behind the linearity in the lesions of FDE is not known, but like many other inflammatory skin conditions that show linear distribution, it may be related to the distribution of the dermatomes, Blaschko's lines, skin tension lines, anatomical structures or as a Koebner's phenomenon occurring at the site of prior injuries or inflammatory reactions such as healed herpes zoster, insect bites or previous cellulitis.[2]

Very few cases of FDE with linear distribution have been reported so far.[2],[3],[4],[5] The drugs incriminated in linear FDE include azithromycin,[2] levofloxacin,[3] carbamazepine[4] and ciprofloxacin.[5]

Treatment of linear lesions is the same as classical FDE. The main goal of treatment is to identify the causative agent, stop it and avoid it in future. Topical and/or oral corticosteroids remain the treatment of choice in the majority of cases. Counselling of patients plays an important role in preventing recurrence.

Our case presented with linear lesions of FDE following intake of levofloxacin, frequently prescribed by physicians. Though FDE is common, its occurrence in a linear pattern is rare, and clinicians must be aware of the unusual morphology of this common drug reaction pattern.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Breathnach SM. Drug reactions. In: Burns T, Breathnach S, Cox N, Griffiths C, editors. Rook's Textbook of Dermatology. 8th ed. UK: Wiley-Blackwell; 2010. p. 75.1-177.  Back to cited text no. 1
    
2.
Das A, Ghosh S, Coondoo A, Kumar P. Azithromycin-induced linear fixed drug eruption: A rare instance. Indian Dermatol Online J 2021;12:353-4.  Back to cited text no. 2
  [Full text]  
3.
Vetrichevvel T P, Sudha R, Shobana S, Anandan S. Zosteriform fixed drug eruption to levofloxacin. Indian J Dermatol 2012;57:327-8.  Back to cited text no. 3
[PUBMED]  [Full text]  
4.
Ansari F, Gupta LK, Khare AK, Balai M. Carbamazepine-induced linear and bullous fixed drug eruption representing Wolf's isotopic phenomenon. Indian J Dermatol Venereol Leprol 2021;87:402-4.  Back to cited text no. 4
    
5.
Bhushan R, Supekar BB, Mukhi J, Singh RP. Zosteriform-fixed drug eruption secondary to ciprofloxacin. Indian Dermatol Online J 2021;12:456-8.  Back to cited text no. 5
  [Full text]  


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (536 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed330    
    Printed2    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal